Neurol India Home 
 

COMMENTARY
Year : 2021  |  Volume : 69  |  Issue : 4  |  Page : 964--965

Metabolic Effects of Anti-Seizure Medications: A Time to Reevaluate Risks?

Ajay Asranna1, Sanjeev V Thomas2,  
1 Department of Neurology, National Institute of Mental Health and Neurosciences (NIMHANS), Bengaluru, Karnataka, India
2 Department of Neurology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala, India

Correspondence Address:
Dr. Sanjeev V Thomas
Department of Neurology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum - 695 011, Kerala
India




How to cite this article:
Asranna A, Thomas SV. Metabolic Effects of Anti-Seizure Medications: A Time to Reevaluate Risks?.Neurol India 2021;69:964-965


How to cite this URL:
Asranna A, Thomas SV. Metabolic Effects of Anti-Seizure Medications: A Time to Reevaluate Risks?. Neurol India [serial online] 2021 [cited 2021 Oct 16 ];69:964-965
Available from: https://www.neurologyindia.com/text.asp?2021/69/4/964/325336


Full Text



 Commentary



The therapeutic armamentarium against epilepsy encompasses a wide range of anti-seizure medications (ASMs), with diverse mechanisms of action, distinctive efficacies, and adverse effect profiles. ASMs such as phenytoin, phenobarbitone, valproate, and carbamazepine have been widely used for decades and continue to be popular thanks to their low cost, easy availability, and rich experience in various epileptic syndromes. The advent of newer ASMs and their premise of superior safety and tolerability have brought into greater focus the potential adverse effects of older ASMs in people with epilepsy (PWE). The factors that determine the clinicians' choice of ASMs for their PWE need a reassessment. The article in this issue by Sangeetha et al. on the effects of phenytoin on lipid profile and oxidative stress contributes significantly to this debate.[1]

The increase in mortality and morbidity from cardiovascular and other noncommunicable diseases (NCD) is reflecting the lifestyle changes and environmental hazards in India. The cardiovascular morbidity and mortality are increasing for PWE. The standardized mortality ratios (SMRs) attributable to ischemic heart disease in PWE range from 1.2 to 10.7.[2] A recent study showed that epilepsy was associated with 9% higher incidence of ischemic heart disease compared with patients without epilepsy. This is more apparent in people aged 45 to 64 years and in lower socioeconomic groups.[3] Several pathways have been proposed for the association of epilepsy with increased risk of cardiovascular morbidity and mortality. A compelling case for the concept of “epileptic heart” has been put forth recently by Verrier et al.[4] They have proposed that structural damage to the heart secondary to adrenergic surges during seizures, accelerated atherosclerosis, and excess oxidative stress mediated by anti-epileptic drugs (AEDs) and arrhythmogenic effects of AEDs are potential mechanisms for epileptic heart.[4]

Several cross-sectional studies, longitudinal studies, and randomized controlled trials have shown that nonenzyme-inducing ASMs such as lamotrigine and levetiracetam have more favorable serum lipid profile than enzyme-inducing ASMs.[4] The proposed mechanism for this effect is increased synthesis of serum cholesterol due to induction of hepatic cytochrome P450 system. This in turn can hasten atherosclerosis, a feature that is not seen with nonenzyme inducers such as levetiracetam and lamotrigine.[5] Furthermore, there is evidence to point out that these deleterious effects on lipid profile are seen to reverse on stopping carbamazepine or switching to levetiracetam and lamotrigine.[4] Valproate, by affecting carnitine metabolism and worsening metabolic syndrome, also contributes to dyslipidemia independent of its enzyme inhibition properties.[3] Additionally, there appears to be a link between the pro-arrhythmogenic effect of some AEDs acting on sodium channels and sudden cardiac death and SUDEP (sudden unexpected death in epilepsy). The recent advisory by the American Epilepsy Society and the International League Against Epilepsy over the FDA (Food and Drug Administration) safety warnings related to arrhythmogenic and cardiac effects of lamotrigine is also a step in this direction.[6] However, most studies have focused on carbamazepine with relatively less attention on the role of phenytoin. A cross-sectional study has shown that 29% of young adults attending an epilepsy clinic in South India had metabolic syndrome and usage of valproate was a significant association with metabolic syndrome.[7] Furthermore, studies on dyslipidemia among Indian patients on ASMs are currently lacking, and this study assumes importance in this regard.

In this article, Sangeetha et al. evaluate the measures of dyslipidemia, oxidative stress, and systemic inflammation among three groups: healthy controls, newly detected young PWE, and patients on treatment with phenytoin for more than 6 months. They report that PWE have a higher propensity to develop dyslipidemia as evidenced by increasing total cholesterol, low-density lipoprotein–cholesterol (LDL-C), serum triglycerides, and decreasing high-density lipoprotein–cholesterol (HDL-C) levels. Their study showed that with the exception of serum triglycerides, other parameters of lipid profile further worsen with phenytoin therapy. Additionally, serum levels of malondialdehyde, a marker of oxidative stress, and high-sensitivity C-reactive protein (hs CRP), a marker of systemic inflammation, were increased in PWE and further higher in patients using phenytoin. The findings of this article demonstrate the subclinical metabolic effects of epilepsy and phenytoin therapy. These have long-term implications for PWE and any analysis of cost-effectiveness of various ASMs would need to factor in the cardiovascular morbidity associated with their chronic usage.

Vigorous marketing of newer ASMs and availability of inexpensive generic versions of newer ASMs may significantly affect prescription practices among physicians. Clinicians should be aware of the long-term effects of phenytoin particularly in the elderly population and patients with existing cardiac abnormalities. Treatment decisions should be individualized, balancing the risks of ASM use with pragmatic socioeconomic considerations, and the patient, being the principal stakeholder, should be encouraged to make an informed choice based on current evidence.

References

1Sangeetha A, Bobby Z, Wadwekar V, Nisha Y. Atherogenic risk factors among young Indian adults with epilepsy on treatment with phenytoin: Need for novel therapeutic strategies. Neurol India [In this Issue].
2Lopinto-Khoury C, Mintzer S. Antiepileptic drugs and markers of vascular risk. Curr Treat Options Neurol 2010;12:300-8.
3Zack M, Luncheon C. Adults with an epilepsy history, notably those 45–64 years old or at the lowest income levels, more often report heart disease than adults without an epilepsy history. Epilepsy Behav 2018;86:208-10.
4Verrier RL, Pang TD, Nearing BD, Schachter SC. The epileptic heart: Concept and clinical evidence. Epilepsy Behav 2020;105:106946.
5Mintzer S, Trinka E, Kraemer G, Chervoneva I, Werhahn KJ. Impact of carbamazepine, lamotrigine, and levetiracetam on vascular risk markers and lipid-lowering agents in the elderly. Epilepsia 2018;59:1899-907.
6French JA, Perucca E, Sander JW, Bergfeldt L, Baulac M, Auerbach DS, et al. FDA safety warning on the cardiac effects of lamotrigine: An advisory from the Ad Hoc ILAE/AES Task Force. Epilepsia Open 2021;6:45-8.
7Nair SS, Harikrishnan S, Sarma PS, Thomas SV. Metabolic syndrome in young adults with epilepsy. Seizure 2016;37:61-4.